Alert archive / California / Tornado Warnings in 2017

Tornado Warning 1, NWS Los Angeles, CA

January 23, 2017Santa Barbara County, California

NWS Los Angeles, CA issued this tornado warning at Jan 23, 2017, 5:06 AM PST for Santa Barbara County, California. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2017, 5:06 AM PST (13:06 UTC)
Expired
Jan 23, 2017, 6:00 AM PST
In force
54 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 24 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 5:40 AM PSTFUNNEL CLOUD3 Nw Lompoc, CABRIEF FUNNEL CLOUD SPOTTED. NO NOTABLE WIND DAMAGE. HAIL UP TO ONE-HALF INCH DIAMETER COVERED THE ROAD AND CAUSED TWO VEHICLES TO SLIDE OFF SANTA LUCIA CANYON RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 1.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WFUS56 KLOX 231306
TORLOX
CAC083-231400-
/O.NEW.KLOX.TO.W.0001.170123T1306Z-170123T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service OXNARD CA
506 AM PST MON JAN 23 2017

The National Weather Service in OXNARD has issued a

* Tornado Warning for...
  Western Santa Barbara County in southwestern California...

* Until 600 AM PST
    
* At 500 AM PST, Doppler radar indicated a thunderstorm about 10
  miles west of Vandenberg Air Force Base. There has been sustained
  rotation with this storm, and it likely was producing a
  waterspout. This waterspout is expected to come onshore as a weak
  tornado at Vandenberg Air Force Base, and may affect Vandenberg
  Village and Lompoc as well through 6 AM PST. 

* Locations impacted include...
  Lompoc, Vandenberg Air Force Base, Vandenberg Village and Mission
  Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. avoid windows. If you are in a mobile
home or outdoors, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3459 12065 3461 12065 3471 12061 3476 12065
      3481 12063 3485 12031 3455 12029 3458 12066
TIME...MOT...LOC 1303Z 267DEG 37KT 3470 12074 

$$

DB/ASR
2 follow-up statements
085 
WWUS56 KLOX 231336
SVSLOX

Severe Weather Statement
National Weather Service OXNARD CA
536 AM PST MON JAN 23 2017

CAC083-231400-
/O.CON.KLOX.TO.W.0001.000000T0000Z-170123T1400Z/
Santa Barbara CA-
536 AM PST MON JAN 23 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM PST FOR
WESTERN SANTA BARBARA COUNTY...
    
At 525 AM PST, Doppler radar indicated a severe thunderstorm
capable of producing a tornado just coming onshore at Vandenberg
Air Force Base. There has been a history of rotation with this
storm suggesting that it produced a waterspout, which will likely
come onshore as a weak tornado. Otherwise, expect wind gusts to 60
mph and hail up to one inch in diameter with this storm as it moves
across Vandenberg Air Force Base by 6 AM PST. The storm may also
affect Lompoc...Vandenberg Village...and Mission Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to a basement or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are in a mobile home or
outdoors, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3459 12065 3461 12065 3471 12061 3476 12065
      3481 12063 3485 12031 3455 12029 3458 12066
TIME...MOT...LOC 1330Z 267DEG 37KT 3471 12040 

$$

DB/KJ
138 
WWUS56 KLOX 231359
SVSLOX

Severe Weather Statement
National Weather Service OXNARD CA
559 AM PST MON JAN 23 2017

CAC083-231409-
/O.EXP.KLOX.TO.W.0001.000000T0000Z-170123T1400Z/
Santa Barbara CA-
559 AM PST MON JAN 23 2017

...THE TORNADO WARNING FOR NORTHWESTERN SANTA BARBARA COUNTY WILL
EXPIRE AT 600 AM PST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears to be capable of producing a tornado.
Therefore the warning will be allowed to expire.

LAT...LON 3459 12065 3461 12065 3471 12061 3476 12065
      3481 12063 3485 12031 3455 12029 3458 12066
TIME...MOT...LOC 1359Z 267DEG 37KT 3472 12010 

$$

DB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Jan 23, 4:01 AM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 23, 4:01 AM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
401 AM PST Mon Jan 23 2017

...Aviation discussion updated...

.SYNOPSIS...

Showers, isolated thunderstorms, and mountain snow will continue
through Tuesday as a cold low pressure system moves overhead.
Showers may linger into Tuesday, then dry weather is expected
Wednesday into the weekend as a large ridge of high pressure
develops.

&&

.SHORT TERM...(TDY-WED)

Overnight the weather regime switched from heavy rain to showers.
The strong southerly flow ahead of yesterdays front brought a long
period of moderate to heavy rain to the area making it the
rainiest day since Dec 2010. Yesterday was the rainiest day in
Long Beach's history. A cold and very unstable air mass will move
over the area today. Satellite shows a very broad area of showers
and TSTMs embedded in fast moving cyclonic flow. Today will be a
very variable weather day. It will be cloudy at times then partly
cloudy at others. It will be dry at times and then showery. The
big weather news today is the TSTM threat. LI's fall through the
day and will reach -5 this afternoon. There will be a chc of TSTMs
everywhere today with the best chc over SLO and SBA counties.
there is a fair amount of CAPE and any TSTM that forms will be
very capable of producing small to medium sized hail. Any TSTM
and a few of the heavier showers that form today will be capable
of producing rainfall rates near 1 inch per hour which will be
capable of producing flash flooding. Since there has been so much
rain over the past few days there is a chc of flash flooding
everywhere not just the burn areas. Low snow levels and gusty
winds will combine to make for hazardous winter conditions in the
mtns where a winter storm warning continues. Rainfall amounts
today will be highly variable due to the showery nature of the
system. On average the area will see about a quarter inch of
additional rainfall but there will be some areas that see more and
some areas that will see hardly any additional rain. 542 DM hgts
will make for a rather cool day today with max temps 12 to 16
degrees blo normal.

The system will begin to wind down tonight and the showers will
diminish. The biggest problem will be the low snow levels which
will allow for snow showers over Interstate 5.

On Tuesday the upper low that is spinning off of the Oregon coast
will become incorporated into a large scale trof rotating out of
Canada. The main energy of this system will stay to the west and
best chc of rain will be over the outer waters and the Central
coast. A little warmer but not much and max temps will remain well
below normal.

And then a dry pattern will set up over the area as a ridge moves
in. A few more degrees of warming but max temps will still only be
near 60 across the coasts and vlys.

.LONG TERM...(THU-SUN)

Ridging will persist through the extended period. A little inside
slider will move through the flow pattern Thursday and may kick
off a little wind event. Ridging will peak and decent offshore
flow will develop for the weekend.

Max temps will warm slowly through Friday but will remain blo
normal. Good warming to set in for the weekend with normal to
slightly above normal max temps.

The cold airmass and the clearing skies will keep min temps
several degrees blo normal.

&&

.AVIATION...23/12Z.

At 09z at KLAX...there was no notable inversion.

Overall... Only moderate confidence in the TAFS. Scattered
showers with mostly IFR/MVFR conditions across the region through
tonight with frequent changes in CIGs and VSBYs especially near
any thunderstorms. Thunderstorms chances are ten to fifteen
percent. VFR conditions will prevail north of Point Conception
after 08z and south of Point Conception after 03z.

KLAX... Only moderate confidence in the TAF. Scattered showers
with mostly IFR/MVFR conditions through tonight with frequent
changes in CIGs and VSBYs especially near any thunderstorms.
Thunderstorms chances are ten to fifteen percent. No east winds
above 7 kts are expected during the forecast period. VFR
conditions will prevail after 03z.

KBUR... Only moderate confidence in the TAF. Scattered showers
with mostly IFR/MVFR conditions through tonight with frequent
changes in CIGs and VSBYs especially near any thunderstorms.
Thunderstorms chances are ten to fifteen percent. VFR conditions
will prevail after 03z.

&&

.MARINE...23/200 AM.

Seas and swells are diminishing but will remain elevated through
Tuesday. Breaking waves will continue over Morro Bay and Ventura
Harbor entrances as well as near the shoreline and breakwalls
through today. Small Craft Advisory level winds will continue
across most of the coastal waters through this afternoon and
hazardous seas will continue through Tuesday morning.

Moderate confidence in thunderstorms across the coastal waters today.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 6 PM PST Tuesday for zones
      34-35-39>41-87. (See LAXCFWLOX).
     Flash Flood Watch in effect through this afternoon for zones
      34>41-44>46-51>54-59-87-88-547. (See LAXFFALOX).
     Winter Storm Warning in effect until 6 PM PST this evening
      for zones 52>54. (See LAXWSWLOX).
     Wind Advisory in effect until 9 AM PST this morning for zone
      59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 6 AM PST Tuesday for
      zones 645-650-655-670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
No significant hazards expected after Day 2. See the LOX
Watches/Warnings/Advisories for products concerning the current
storm.

&&

PUBLIC...Rorke
AVIATION...Kj
MARINE...Kj
SYNOPSIS...Sukup

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 5:45 PM PSTAreal Flood AdvisoryLOXLos Angeles105 min
Jan 22, 7:40 PM PSTSpecial Weather StatementLOXSanta Barbara50 min
Jan 22, 7:46 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Jan 22, 8:29 PM PSTSpecial Weather StatementLOXSanta Barbara31 min
Jan 22, 10:37 PM PSTSpecial Weather StatementLOXLos Angeles38 min
Jan 22, 11:14 PM PSTAreal Flood AdvisoryLOXLos Angeles2 hr
Jan 23, 1:14 AM PSTWind AdvisoryLOX8 hr
Jan 23, 4:50 AM PSTSpecial Marine WarningLOX40 min

Nearby

Tornado Warnings in California, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.